Alert archive / Idaho / Winter Weather Advisories in 2014

Winter Weather Advisory 21, NWS Spokane, WA

March 27, 20145 counties in Washington; 6 counties in Idaho

NWS Spokane, WA issued this winter weather advisory at Mar 27, 2014, 10:07 AM PDT for 5 counties in Washington; 6 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2014, 10:07 AM PDT (17:07 UTC)
Expired
Mar 27, 2014, 6:10 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 43 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WWUS46 KOTX 271707
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1007 AM PDT THU MAR 27 2014


IDZ001-004-WAZ037-038-280115-
/O.NEW.KOTX.WW.Y.0021.140327T1707Z-140328T0200Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...SANDPOINT...ATHOL...
PRIEST RIVER...EASTPORT...SCHWEITZER MOUNTAIN ROAD...KELLOGG...
PINEHURST...OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...
DOBSON PASS...LOOKOUT PASS...DEER PARK...NEWPORT...
SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD...
REPUBLIC...WAUCONDA...CHESAW ROAD...HIGHWAY 20 WAUCONDA SUMMIT...
BOULDER CREEK ROAD...SHERMAN PASS
1007 AM PDT THU MAR 27 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING
ABOVE 2000 FEET...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 2000 FEET FOR SNOW... WHICH IS IN EFFECT
UNTIL 7 PM PDT THIS EVENING.

* LOCATIONS...REPUBLIC...WAUCONDA...CHESAW ROAD...HIGHWAY 20 
  WAUCONDA SUMMIT...BOULDER CREEK ROAD...SHERMAN PASS... 
  SANDPOINT...ATHOL...PRIEST RIVER...EASTPORT...SCHWEITZER 
  MOUNTAIN ROAD...DEER PARK...NEWPORT...SPRINGDALE-HUNTERS 
  ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD...KELLOGG...
  PINEHURST...OSBURN... WALLACE...MULLAN...FOURTH OF JULY PASS...
  DOBSON PASS...LOOKOUT PASS.

* SNOW ACCUMULATIONS...GENERALLY BETWEEN 2 AND 4 INCHES...HOWEVER
  THERE IS POTENTIAL FOR LOCALIZED ACCUMULATIONS UP TO 6 INCHES
  FROM SOME OF THE MORE PROLONGED AND INTENSE SNOW SHOWERS.

* TIMING...NOW THROUGH 7 PM.

* IMPACTS...SNOW ACCUMULATION ON SOME OF THE HIGHER ROADWAYS AND
  IN PASSES WILL CAUSE TRAVEL DIFFICULTIES.

* HAZARD ELEVATION...ABOVE 2000 FEET.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
1 follow-up statement
294 
WWUS46 KOTX 280110
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
610 PM PDT THU MAR 27 2014



IDZ001-004-WAZ037-038-280215-
/O.CAN.KOTX.WW.Y.0021.000000T0000Z-140328T0200Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
610 PM PDT THU MAR 27 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER
WEATHER ADVISORY.

SNOW HAS DIMINISHED TO SCATTERED SHOWERS ACROSS THE CENTRAL
PANHANDLE MOUNTAINS. LITTLE ADDITIONAL SNOWFALL ACCUMULATION IS
EXPECTED.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter weather advisory went out at Mar 27, 5:27 AM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 27, 5:27 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
527 AM PDT THU MAR 27 2014

.SYNOPSIS...A showery and unsettled spring time weather pattern
will persist over much of the region today. A few thunderstorms
will also be possible this afternoon. Temperatures will gradually
cool through the rest of the week. The cooler temperatures will
allow snow to fall over the mountains and the higher elevations of
the Inland Northwest. A wetter but warmer system will track into
the region on Friday and persist into the weekend. This will
result in widespread rain and high mountain snow.

&&

.DISCUSSION...
Today through Tonight...Another day in a string of potentially
wet days across the Inland Northwest. For today we have two
features which will produce the precipitation. The first system
revolves around a band of moisture currently arcing from the
Okanogan Valley into NE Washington and extending south into the
Clearwater Mountains. This feature is generally of a stratiform
variety and is resulting from moderate isentropic ascent on the
290-295k surface. Models are handling it quite well and it appears
it will take on a TROWAL-like signature as return flow gets
wrapped into the low. The moisture will continue to drift north
through the morning...but it should slow as it nears the Canadian
Border. Its possible that moisture from this feature could stick
around through most of the day...especially across extreme NE
Washington and the northern Idaho Panhandle. This will result in
the potential for widespread moderate rains. As for the
precipitation type...it seems the models are too cold with the
boundary layer. Earlier solutions and even the latest ones
suggest that snow could fall in some of the valleys near the
Canadian border...however the latest surface obs in those
locations show wet-bulb temperatures well above freezing...and see
no reason to expect a rapid fall to the ground. RAWS and SNOTEL
observations suggest snow levels are near 3-3.5 feet and they
should generally remain there through the morning...so valley snow
is no longer a concern. Some of this snow will certainly impact
mountain passes though including Sherman and Lookout.

The second feature to impact the weather today will be the
previously mentioned low sitting right off the WA/OR coast. The
low will scoot into the north Idaho Panhandle by mid-
afternoon...spreading the chance of convection across the entire
forecast area during the afternoon. 500 mb temperatures will
remain quite cool...around -28-29c which will result in steep
lapse rates given the daytime heating. Showers will be possible
just about everywhere this afternoon...however the best chances
will be reserved for the eastern third of Washington and the
Panhandle. This is where the best potential convection is expected
to combine with decent orographic ascent. Model CAPE values
suggest a small potential for thunderstorms...especially over the
eastern Columbia Basin...Palouse...Lewiston area and the southern
Idaho Panhandle. We don't think they will be especially widespread
as Q-vector forcing is generally showing decent downward motion in
the upper atmosphere. The TROWAL like feature will keep daytime
heating minimized across the far NE portion of the forecast area
and should limit any thunderstorm potential.

For tonight...the trough is expected to depart as a shortwave
ridge builds in ahead of the next approaching system. The ridge
will deliver a gradual drying trend from west to east through the
night. fx

Friday through Monday night...Models continue to show a moist
warm front bringing widespread precipitation into the area on
Friday from west to east.  Isentropic ascent and 850mb winds
out of the south will negate the typical rain shadow with rain
even for the Wenatchee, Moses Lake, and Omak areas. Snow levels
will begin at 3-4k feet rising to 4000-5500 feet in the
afternoon/evening with the lowest values near the Canadian Border
and highest in the Blue Mountains. This should limit accumulations
for the mountain passes with no significant impacts expected. The
cold front quickly follows Friday night. This will bring
additional precip amounts on the order of a tenth to a quarter
inch for most areas outside of the Columbia Basin. Higher amounts
of 0.5-0.75 inches are possible for the Blue Mountains, Camas
Prairie, and Central Panhandle Mountains where the front will slow
in its southeast progression as it moves over these areas.

Over the weekend we will again enter a showery period with the
greatest concentration of showers occurring during peak heating
(afternoon/early evening) when lapse rates are greatest. Abundant
low level moisture and instability will trigger numerous showers
for the mountain zones...with isolated to scattered coverage of
showers elsewhere. Models also continue to show a threat for
isolated thunderstorms both Saturday and Sunday with the best
instability from Republic to Ritzville extending east to the Idaho
Panhandle. For Monday models have trended more towards digging the
next low south with a moist front stretching from south central
Oregon north into western Washington possibly clipping the East
Slopes of the Cascades. Lingering moisture/instability over
Eastern Washington and North Idaho combined with afternoon heating
could also produce a few showers. As the low drops south towards
northern California Monday night the front may have a hard time
pushing east with the 00z GFS and ECMWF keeping precip south and
west of the area. JW

Tuesday through Thursday: A low of the NW Coast is expected to
move through Oregon during the beginning of this period with a
ridge pattern filling in behind it. Model agreement is coming
together as the ECMWF has trended toward the GFS scenario over the
past 24 hours. The low will carry the bulk of moisture South of
the region. This will limit the precip to areas of the Cascades
and along WA/OR border for Tuesday. As the low exit the region to
the East on Wednesday and ridging of high pressure begins to build
in the region, minor disturbances are expected to track along the
Canadian Border and bring isolated showers. The next major wave is
expected early Thursday but model agreement is not very high for
this system. It is expected to bring precip to most of the region
as it is tracking further North than the previous system.
Temperatures are expected to linger on the cooler but near normals
for this time of year. /JDC

&&

.AVIATION...
12Z TAFS: Showers winding down temporarily over all sites. With
that drying trend will likely come improving ceiling conditions.
Consequently the MVFR cigs which were found near GEG SFF COE and
PUW should slowly improve to VFR levels. How soon that will happen
is tough to determine since we cannot see the extent of the clouds
on satellite due to widespread high clouds. We relied on
conditional climatology and MOS guidance to time the improvement
which is sometime between 16-18z. Showers will redevelop this
afternoon and should become widespread...especially over eastern
third of Washington and the ID Panhandle. Brief MVFR cigs will be
possible but not worth a prevailing mention in the forecasts.
There could also be a small chance of weak thunderstorms between
21z-00z but don't expect any to really hit any of the airports.
Conditions and the threat of showers should decrease
overnight...but the approach of the next system will lower cigs
late at MWH and EAT. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  34  48  38  52  36 /  80  40 100  80  50  30
Coeur d'Alene  48  34  48  38  52  35 /  80  50  90  90  70  50
Pullman        48  36  49  39  53  37 /  80  50  90 100  60  50
Lewiston       53  39  55  43  58  41 /  70  50  70  80  70  60
Colville       53  32  50  37  55  34 /  90  30 100  80  60  50
Sandpoint      45  32  45  38  48  34 / 100  70  90  90  90  70
Kellogg        45  33  45  38  49  35 / 100  80  90 100  80  70
Moses Lake     59  38  54  40  63  38 /  40  10  80  40  20  10
Wenatchee      59  39  52  38  60  38 /  40  10  80  50  20  20
Omak           60  33  50  34  58  34 /  50  10  80  40  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 27, 5:54 AM PDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
554 AM PDT THU MAR 27 2014

IDZ001>004-026-027-WAZ031>038-041>044-281300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
554 AM PDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Winter Weather Advisories in Idaho, 2014Winter Weather Advisories in Washington, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.